If you are from Facebook, please use the contact button to ask questions - you will get a quicker, more detailed response! (and I don't like using Facebook!)

How and why PPIs can cause Barrett's oesophagus which changes to oesophageal adenocarcinoma

After a lifetime of "acid tummy" (my story) I was dIagnosed with a long segment Barrett's. But PPIs caused me problems which made me stop PPIs and gave me a strong need to seek explanation. Several years of hunting technical papers on the www confirmed something I was initially loathe to believe.

There is a lot of circumstantial evidence that PPI use and oesophageal adenocarcinoma are linked, but it has been unclear as to what is causing them both. However good evidence exists in the published papers to prove that PPIs themselves are the (indirect) cause of the increasing OAC!

The circumstantial evidence that PPIs are the (indirect) cause of oesophageal adenocarcinoma

So the circumstantial evidence is very strong. Perhaps another point is that no common mechanism has been established to explain both the rising use of PPIs and the alarming rise in oesophageal adenocarcinoma. If not cause and effect - then what is the common cause?

It is also worthy of note that PPIs are prescribed far too freely for almost any eating problem - especially in the elderly. My mother wasn't eating properly so was given PPIs. The real problem was that she needed new false teeth!

The mechanism whereby Proton Pump Inhibitors can cause Oesophageal adenocarcinoma

Putting the above circumstantial evidence together with documented papers discloses a mechanism whereby PPIs could be causing more cancer than they cure! It sometimes takes a view of the forest to explain things that cannot be explained by studying the trees!

Of course I cannot deny that PPIs can, used properly, be instrumental in reducing problems that can lead to cancer. But do PPIs cure more cancer than they cause? See my page of references to papers that link PPIs to various cancers.

  1. PPIs interfere with the correct operation of the gall bladder in the majority of people.

    There is a pair of very scientific papers which prove this: it was first noticed that the gall bladders of many patients worked better after a fundoplication. The doctors proposed a theory - that this was due to coming off PPIs. They tested the theory. They found that PPIs do indeed, even when used short-term, adversely effect the operation of the gall bladder.

    Proton pump inhibitors reduce gall bladder function is the follow-up to the above paper. The authors realised the effects might be due to PPIs so tested 19 volunteers before and after a course of PPIs. 15 of the volunteers had reduced gall bladder function after taking PPIs. In other words PPIs cause Biliary dyskinesia in most of the people tested. The test was done by using cholestocystokynin, the hormone the body uses to trigger bile release.

    The test was done by giving the volunteers 40mg per day. It may be that other dosages do not have the same effect - although my own experiments with omeprazole would seem to indicate almost any dosage is a potential problem.

    This research, which should have rung an alarm bell, seems to have never been followed up. Unfortunately the test was done on only a small sample, but a high result on a small sample is very indicative. Large samples are usually used on medical research because the effects that might be present are difficult to test. The small sample size has made it possible for the medical profession to dismiss the study. I smell a case of If you don't want to know the answer - don't do the experiment!

  2. If the gall bladder can't eject bile at the correct time what will happen?

    The liver won't stop producing bile so it's got to go somewhere. It has two options: either it's going to stay in the gall bladder getting so concentrated it will form gall stones. Or it will leak out of the sphincter of Oddi at the wrong time, when it will very likely to get into the stomach.

    This is the only step in the process that isn't document in medical literature. However there is one paper where gastric fluid was measured and PPI users were compared with non-users. The authors compared 25 patients on PPIs with 40 not on PPIs. It found Of particular interest were substantial differences in the concentrations of digestive enzymes between the two pools). Most (14 of 16) of the pancreatic or hepatic enzymes identified were elevated in patients on PPIs. This elevation includes bile and trypsin, a pancreatic enzyme. So although the process isn't documented, it is quite clear that it happens. See my list of references for more comments.

  3. Bile in the stomach causes stomach ulcers, stomach cancer and Barrett's oesophagus which leads to OAC.

    So it's extremely dangerous! A list of links to various papers which prove this. If bile leads to Barrett's it is highly probable that it will also increase the chances of Barrett's progressing to cancer.

How did I discover this

When I was experimenting with PPI dosage, I noticed that PPIs caused me bile reflux. I put 2 and 2 together, but it was not a short story and took a lot of digging out!

Conclusion

Proton Pump Inhibitors are dangerous. It seems clear that they are safe for short term use, but I would suggest a year is the maximum safe time. Giving them up after serious use is another matter entirely.

A paper in 2016 entitled entitled Maintenance proton pump inhibition therapy and risk of oesophageal cancer was published. Its results: "Among all individuals using maintenance PPI therapy, the overall SIR of oesophageal adenocarcinoma was 3.93". SIR is Standardised Incidence Ratio - which is the the ratio of the results obtained divided by the expected results. In other words the chances of progression found in this study of 796,492 adults are nearly four times higher for PPI users than for non users.

See my page of references for other indicative papers. There is plenty more on the subject, see the site index.

Notes

Many of the points in the above argument have been refuted by those that do not wish to see (There are none so blind as those who will not see!). So there is a page of contra-arguments to these nay-sayers.

There are still a few slightly possible problems in the assumption that bile, released at the wrong time, will get into the stomach.

However WebMD states the associated symptoms of dyskinesia should include: ... bitter taste in the mouth. In other words - bile reflux!

Further evidence that such bile reflux does occur is explained in my own experiments with PPIs.

One theory is that bile is absolutely necessary for Barrett's to form. In practise, proving a negative in science is close to impossible. So to prove Barrett's cannot form without bile is a problem. Statistical evidence could be accumulated if gastric fluid samples were regularly screened for bile. They are not! But this is beside the point: gastric bile is clearly more dangerous than untainted fluid. Occasional tainting may indeed occur. But regularly tainted gastric fluid is clearly dangerous.

PPIs should in theory become less effective with time as tolerance develops. I am aware of no experiments on this matter.

Was this page helpful? Please email me and/or rate this page:


If you want a reply make sure any email address @torrens.org will not get spam-binned!
Optional comment

Top of pageIndex to GORD info

Page Information


Document URI: med.torrens.org/gord/PPIcancer.php
Page first published: Saturday the 31st of December, 2016.
Last modified: March 22 2019 11:07:44.
Written by and © Richard Torrens
© 2016 - 2019
Valid HTML 4.01!Valid CSS!